North Carolina, 2021

Damaging Wind in North Carolina, August 21, 2021

August 21, 2021 · NWS ILM · 1 event in 1 county or zone

Isolated Severe Storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Isolated Severe Storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 21, 2:44 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 2:44 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
344 PM EDT Sat Aug 21 2021

.SYNOPSIS...
Dangerous rip currents will prevail at local beaches this
afternoon as swell from Hurricane Henri continues. A frontal
boundary will lift north Sunday, bringing scattered showers and
thunderstorms to close out the weekend. Near normal late summer
weather will prevail next week with warm daytime highs, joined
by hit and miss thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Fortunately the risk for rip currents will continue to gradually
lessen as Henri, located far off the VA/NC coast this afternoon,
lifts farther away to the north. The mid/upper low over WV/northern
VA, which is helping to direct Henri northward, is also directing
minor impulses into the area from the NW. These features along with
the sea breeze and old frontal boundary (which will nudge northward
Sunday) continue to provide some focus for convective development.
Northeast SC zones will have the highest chances for showers/tstms
this afternoon/early evening, but expect better chances into
southeast NC zones as well during Sunday afternoon/evening. Lastly,
the trend for near normal high temperatures with above normal lows
will continue in the near term period.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Rain chances continue for the Short Term period, however they
will be a bit lower than Sun as an upr-level trough axis pulls
offshore. Still a fairly moist column, and any weak sea breeze
convergence can lead to shras/TSTMs, especially near the coast
where PoPs are highest. High temps in the upr 80s to lwr 90s,
with low temps Mon night in the mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Long Term period will feature stagnant, normal late August
weather for the Carolinas. Flow aloft will be weak on average,
and typical midday/afternoon sea breeze convection is expected
each day. High temps in the mid 80s to lwr 90s through the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions through this evening except for possible IFR in and
around thunderstorms. A focus will be the old stationary front and
the sea breeze (density current).  The intersection of these two
features are possible to see the first convection of the day.

Winds will be light except for a weak seabreeze south to south-
southwest flow at 6 to 8 knots. Light winds expected overnight.
With possible IFR from stratus at the inland sites and MVFR from
restriction of vision for mist.

Extended Outlook...Scattered thunderstorms each day along the sea
breeze front and a trough over the piedmont of the Carolinas each
day.

&&

.MARINE...
Through Sunday Night: Hurricane Henri, located far east of the
VA/NC border this afternoon, will continue to lift farther away
tonight through Sunday. The residual swell from the storm will
continue to subside across the adjacent waters. During Sunday,
as SWly flow increases expect the swell waves to become less
obvious as they mix with higher frequency waves generated
locally. Southwest flow will prevail into Sunday night as well
with significant seas generally in the 3-4' range. Otherwise,
scattered convection will primarily affect the Long Bay waters
through today and this evening.

Monday Through Thursday: Sub-SCA conditions continue through the
week. Bermuda high pressure remains in place well off to the E,
with S/SW flow continuing over the local waters, enhanced
nearshore during sea breezes each day. Winds will avg 10-15 kt,
with 3-5 ft seas Mon/Tue decreasing to 2-3 ft for Wed/Thu.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides from the full moon will continue to promote
minor coastal flooding along the lower Cape Fear River including
portions of downtown ILM and the Battleship area. In addition to
high tide tonight, expected similar conditions with high tide Sunday
night and Monday night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 8 PM this evening to midnight EDT
     tonight for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...SRP
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...RH
MARINE...MAS/SRP
TIDES/COASTAL FLOODING...SRP
Hazardous weather outlook, Aug 21, 9:54 AM EST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1054 AM EDT Sat Aug 21 2021

NCZ106-108-110-220830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
1054 AM EDT Sat Aug 21 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-220830-
Coastal Horry-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-056-220830-
Williamsburg-Inland Georgetown-Coastal Georgetown-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated flooding possible due to slow moving thunderstorms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-220830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-220830-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-058-059-220830-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Central Horry-Northern Horry-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-220830-
Inland New Hanover-
1054 AM EDT Sat Aug 21 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

29

In the hours before

Special weather statement, Aug 21, 1:20 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington NC
220 PM EDT Sat Aug 21 2021

SCZ039-055-056-211915-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
220 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Georgetown and
southern Williamsburg Counties through 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lambert, or 18 miles west of Georgetown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Winyah Bay Entrance, Andrews, North Santee, Trio, Warsaw, Salters,
Oatland, Gourdin, Lambert, Sampit, Graves, Earle, Lane, Greeleyville
and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 7928 3315 7935 3324 7948 3325 7948
      3324 7949 3327 7956 3332 7974 3338 7979
      3339 7984 3343 7988 3344 7987 3350 7996
      3350 8010 3364 8003 3345 7911 3338 7915
      3325 7918 3320 7917 3316 7920 3312 7927
TIME...MOT...LOC 1820Z 269DEG 16KT 3335 7962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 21, 2:15 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
315 PM EDT Sat Aug 21 2021

SCZ055-056-212000-
Coastal Georgetown SC-Inland Georgetown SC-
315 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Georgetown
County through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeBordieu Colony, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, North Santee, Graves,
Litchfield Beach and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3320 7941 3347 7946 3354 7902 3349 7908
      3340 7914 3329 7917 3324 7918
TIME...MOT...LOC 1915Z 262DEG 28KT 3340 7919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 21, 4:26 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wilmington NC
526 PM EDT Sat Aug 21 2021

NCZ099-109-212200-
Inland Brunswick NC-Columbus NC-
526 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of central Brunswick
and central Columbus Counties through 600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Exum, or 12 miles northwest of Shallotte, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tabor City, Bethel, Lake Waccamaw, Makatoka, Freeland, Honey Island,
Nakina, Old Dock, Mollie, Exum, Sidney, Clarendon, Williams, Crusoe
Island and Sandy Creek.

This includes US Route 74 between mile markers 423 and 424.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3431 7815 3406 7821 3409 7882 3418 7893
      3425 7893
TIME...MOT...LOC 2126Z 268DEG 12KT 3414 7848

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA
Special weather statement, Aug 21, 4:57 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
557 PM EDT Sat Aug 21 2021

NCZ105-107-109-212230-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
557 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of northern New
Hanover, southwestern Pender and northeastern Brunswick Counties
through 630 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phoenix, or near Leland, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilmington, Leland, Northwest, Hightsville, Long Creek, Cape Fear
Community College North Campus, Wrightsboro, Montague, Ashton,
Wilmington International Airport, Batarora, Rocky Point, Murrayville,
Castle Hayne, Phoenix, Bayshore, Porters Neck, Kings Grant, Ogden and
Scotts Hill.

This includes the following highways...
 Interstate 40 between mile markers 401 and 416.
 Interstate 140  US Route 74 between mile markers 423 and 434.
 US Route 17 in Brunswick County between mile markers 43 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3427 7780 3418 7814 3430 7820 3436 7816
      3436 7818 3457 7787 3433 7775
TIME...MOT...LOC 2157Z 239DEG 20KT 3429 7809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA

The radar

The Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brunswick

When
August 21, 4:57 PM EST
Where
Brunswick County, 0.57 mi E of Maco
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.280, -78.140

Powerline down on Maco Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979147.